Texas, 2021

Tornado and Hail in Texas, April 27, 2021

April 27, 2021 · NWS MAF · 8 events in 4 counties and zones

An upper level trough was over the Desert Southwest. A dryline was|present across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Desert Southwest. A dryline was|present across West Texas. There was high instability and high|moisture east of the dryline. Wind shear was also high across the|area. These conditions resulted in thunderstorms that produced large|hail, strong and damaging winds, and a tornado across portions of the|Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 5:11 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 27, 5:11 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 PM CDT Tue Apr 27 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected over the next 24 hours with overcast
skies overnight at most terminals. Scattered thunderstorms will
continue to develop across the Permian Basin this evening, with
TSRA possible at KMAF through the early morning hours.
Development and timing are uncertain with these storms, so have
left out of the TAFs for now. Will amend as needed. Gusts will
die down over the next few hours and winds will calm overnight,
veering out of the SW/W. Gusts will again pick up late in the TAF
period.

&&

.PREV DISCUSSION... /issued 255 PM CDT Tue Apr 27 2021/

DISCUSSION...
Current radar and observations are showing a quasi-stationary
dryline from Monahans to the Gaines/Dawson County line. Winds are
holding from the south which is keeping dewpoints higher than
models were originally suggesting. This could be a significant
development as more low level moisture would make it easier to
break the cap currently suppressing convection and allowing for
more storms to develop...and earlier. It appears currently that
strong shear is limiting deep convection over the MAF CWA but
instability continues increasing with high temperatures still a
couple of hours away. Large hail and strong winds will be the
primary threats with a very low chance for an isolated tornado.
The deep upper low pulling the moisture into the Permian Basin is
only slowly moving east so the severe weather threat will continue
across the area through early Wednesday morning.

Wednesday we will be in the dry slot of the upper low keeping rain
chances mostly to our east and north. Models begin to diverge on
the movement of the low with GFS being more progressive and other
medium range models cutting off the low for a couple of days
before finally moving it to the east on Sunday. The low will bring
a cold front on Thursday and how much precipitation is associated
with it will depend greatly on the position of the low. Have kept
low chance PoPs in the forecast through Thursday given the model
uncertainty but this may need to be extended farther out should
the slower track prove correct. Temperatures drop below normal
Thursday and Friday behind the cold front before a warming trend
takes hold for the weekend.

Hennig

FIRE WEATHER...
Temperatures today are expected to be around 10 degrees above
normal. Minimum relative humidity values are expected to be 15
percent or less along and west of a line from the central Permian
Basin to the Lower Trans Pecos to the Big Bend area. Some
locations may experience single digit RH values. High winds are
expected in the Guadalupe and Delaware Mountains with winds near
or above 20 mph across much of the area. RFTI values are expected
to be between 3 and 8 across the western half of the area. ERC
values will generally be in the 70th to 89th percentile and 90th
to 96th percentile. These conditions have resulted in critical
fire weather generally along and west of a line from the western
Permian Basin...to Stockton Plateau...to the Presidio Valley for
today. There may be sudden shifts in wind direction this afternoon
and evening due to outflow boundaries from possible storms across
the Permian Basin and Lower Trans Pecos. There will be a slight
improvement in RH values for Wednesday but still expecting
widespread 10 to 15 percent RH across the area. Winds will
decrease slightly across the area for Wednesday but expect 20+ mph
winds from the Davis Mountains northward to Eddy County. This
will result in RFTI values of 3 to 5 in the above mentioned areas
and may lead to near critical to critical fire weather. Both RH
and wind improve on Thursday with below normal temperatures. The
only fire weather concerns on Thursday may be in the Guadalupe and
Delaware Mountains where winds are expected to be 20+ mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  84  53  70 /  50  10  20  30
Carlsbad                       51  74  46  68 /  10  20  20  40
Dryden                         66  90  58  79 /  30  10  10  20
Fort Stockton                  58  81  53  72 /  30  10  10  30
Guadalupe Pass                 49  65  44  62 /   0  10  10  40
Hobbs                          50  75  46  67 /  10  10  20  40
Marfa                          46  73  40  67 /  10  10  10  30
Midland Intl Airport           59  82  53  70 /  40  10  20  30
Odessa                         58  80  51  70 /  40  10  20  30
Wink                           53  80  50  72 /  20  10  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

88/29
Hazardous weather outlook, Apr 27, 2:44 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
344 PM CDT Tue Apr 27 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
344 PM CDT Tue Apr 27 2021 /244 PM MDT Tue Apr 27 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight mainly over the
Western Low Rolling Plains and Permian Basin.  Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms, capable of producing large hail, damaging winds, and an
isolated tornado.

A Red Flag warning is in effect through early evening for Southeast
new Mexico and much of West Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Apr 27, 4:34 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
534 PM CDT Tue Apr 27 2021

TXZ047-048-051>053-062-063-272315-
Midland TX-Mitchell TX-Martin TX-Scurry TX-Glasscock TX-Howard TX-
Borden TX-
534 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL...NORTHEASTERN MIDLAND...
SOUTHEASTERN BORDEN...HOWARD...SOUTHEASTERN MARTIN AND SOUTHEASTERN
DAWSON COUNTIES UNTIL 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 14 miles northeast of Greenwood, moving northeast at 45
mph. Multiple storm clusters within the advised area will also be
capable of strong winds and small hail.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Big Spring, Ackerly, Greenwood, Gail, Stanton, Coahoma, Sand
Springs, Lomax, J B Thomas Reservoir, Lenorah, Luther, Westbrook,
Vincent, Cuthbert, Knapp, Big Spring Country Club, Courtney, Big
Spring McMahon-Wrinkle Airpark and Knott.

This includes Interstate 20 between mile markers 142 and 205, and
between mile markers 210 and 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 10094 3197 10194 3212 10218 3253 10172
      3253 10169 3256 10169 3296 10123
TIME...MOT...LOC 2233Z 221DEG 49KT 3222 10180

87
Special weather statement, Apr 27, 5:21 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT Tue Apr 27 2021

TXZ047-048-051>053-063-280015-
Mitchell TX-Martin TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
621 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLASSCOCK...
SOUTHWESTERN SCURRY...NORTHWESTERN MITCHELL...EASTERN BORDEN...HOWARD
AND EAST CENTRAL MARTIN COUNTIES UNTIL 715 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms near
Lomax, or 8 miles southwest of Big Spring, moving northeast at 45
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Snyder, Coahoma, Fluvanna, Sand Springs, Lomax, Colorado
City Airport, J B Thomas Reservoir, Luther, Westbrook, Vincent,
Randalls Corner, Winston Field, Cuthbert, Knapp, Buford, Big Spring
Country Club, Dunn, Big Spring McMahon-Wrinkle Airpark and Knott.

This includes Interstate 20 between mile markers 160 and 206, and
near mile marker 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3204 10160 3221 10185 3296 10124 3296 10121
      3252 10071
TIME...MOT...LOC 2320Z 221DEG 49KT 3219 10160

87
Special weather statement, Apr 27, 5:34 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
634 PM CDT Tue Apr 27 2021

TXZ051-052-062-063-280015-
Midland TX-Martin TX-Glasscock TX-Howard TX-
634 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...CENTRAL
MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL
715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a line of strong
thunderstorms near Greenwood, moving north-northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Midland, Greenwood, Stanton, Lomax, Courtney, Cotton Flat, Stanton
Municipal Aiport, Skywest Airport and Spraberry.

This includes Interstate 20 between mile markers 131 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3169 10210 3197 10217 3222 10180 3205 10147
TIME...MOT...LOC 2332Z 228DEG 40KT 3202 10183

87
Special weather statement, Apr 27, 5:54 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT Tue Apr 27 2021

TXZ048-280045-
Scurry TX-
654 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCURRY COUNTY UNTIL 745
PM CDT...

At 653 PM CDT, Doppler radar was tracking a line of strong
thunderstorms 8 miles west of Hobbs, or near Snyder, moving
northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Snyder and Hermleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3259 10078 3271 10091 3297 10070 3296 10066
      3262 10066
TIME...MOT...LOC 2353Z 237DEG 18KT 3276 10073

87
Special weather statement, Apr 27, 6:19 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT Tue Apr 27 2021

TXZ047-048-052-053-280115-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
719 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCURRY...
NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN AND EASTERN HOWARD
COUNTIES UNTIL 815 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Snyder to near Big Spring.
Movement was northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Snyder, Coahoma, Sand Springs, Colorado City Airport, J B
Thomas Reservoir, Big Spring Country Club, Dunn, Vincent, Ira,
Winston Field and Cuthbert.

This includes Interstate 20 between mile markers 178 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 10149 3209 10151 3244 10146 3275 10094
      3255 10072
TIME...MOT...LOC 0018Z 205DEG 9KT 3263 10084 3226 10144

87
Special weather statement, Apr 27, 6:35 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
735 PM CDT Tue Apr 27 2021

TXZ061-062-280115-
Midland TX-Ector TX-
735 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS AND WESTERN MIDLAND COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield, Midland Airpark and Cotton
Flat.

This includes Interstate 20 between mile markers 105 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10218 3172 10254 3209 10249 3204 10200
TIME...MOT...LOC 0035Z 207DEG 11KT 3182 10235

87

The radar

The San Angelo radar (KSJT), 138 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Scurry

When
April 27, 6:47 PM CST to 6:52 PM CST
Where
Scurry County, 4 mi SW of Hermleigh to 2.4 mi S of Hermleigh
Rating
EF0
Path length
2.61 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.589, -100.799

A thunderstorm produced a tornado near Hermleigh, TX with multiple reports from spotters. This tornado was rated as an EF-0 and the path length and width as well as total duration were estimated. No damage was reported.

Thunderstorm Wind, Midland

When
April 27, 7:08 PM CST to 7:15 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.930, -102.200

A thunderstorm moved across Midland County and produced a 58 mph wind gust that lasted five to ten minutes at Midland International Air and Space Port as measured by the ASOS.

Thunderstorm Wind, Mitchell

When
April 27, 7:10 PM CST to 7:11 PM CST
Where
Mitchell County, 3 mi N of Loraine
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
32.463, -100.720

A thunderstorm moved across Mitchell County and winds from the storm resulted in ten downed power poles. The cost of damage is a rough estimate.

Hail, Scurry

When
April 27, 8:52 PM CST to 8:57 PM CST
Where
Scurry County, 4 mi NE of Dunn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.611, -100.831

A thunderstorm produced hail that was estimated to be between quarter and golf ball size northeast of Dunn, TX.

Thunderstorm Wind, Scurry

When
April 27, 9:10 PM CST to 9:11 PM CST
Where
Scurry County, Inadale
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -100.680

A thunderstorm moved across Scurry County and produced an estimated 80 mph wind gust in Inadale, TX.

Hail, Scurry

When
April 27, 9:10 PM CST to 9:15 PM CST
Where
Scurry County, Inadale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.530, -100.680

Hail, Crane

When
April 27, 11:45 PM CST to 11:50 PM CST
Where
Crane County, 2 mi SSE of Crane
Measured
2 in hail
Reported by
Social Media
Coordinates
31.373, -102.337

A thunderstorm produced ping pong to two inch hail stones near Crane, TX.

Hail, Mitchell

When
April 27, 11:54 PM CST to 11:59 PM CST
Where
Mitchell County, 7 mi S of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.299, -100.850

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950605, 950581, 950604, 950587, 950600, 950602, 950590, 950588.